Hail, Wise
- When
- May 18, 1:35 PM EST
- Where
- Wise County, 0.69 mi S of Big Stone Gap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.860, -82.780
Quarter sized hail was reported.
A weak surface trough and adequate instability provided just enough lift for the production of a few thunderstorms across Southwest Virginia. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak surface trough and adequate instability provided just enough lift for the production of a few thunderstorms across Southwest Virginia. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 12:08 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 108 PM EDT FRI MAY 18 2012 .AVIATION... ISOLATED SHOWERS HAVE DEVELOPED ALONG THE HIGHER TERRAIN OF EAST TN AND SW VA THIS AFTERNOON. MOST OF THIS ACTIVITY SHOULD STAY OUT OF THE TN VALLEY...SO WILL NOT MENTION ANY TS IN THE TAFS. WITH LITTLE CHANGE EXPECTED TO THE WEATHER PATTERN OVER THE NEXT 24 HOURS...WILL FOLLOW A PERSISTENCE FORECAST WTIH MVFR FOG AT TYS AND TRI FOR A FEW HOURS LATE TONIGHT. OTHERWISE THE FORECAST WILL BE VFR WITH LIGHT WINDS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 321 AM EDT FRI MAY 18 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 321 AM EDT FRI MAY 18 2012 /221 AM CDT FRI MAY 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER ELEVATIONS. EACH DAY...A FEW STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE POSSIBILITY OF ISOLATED SEVERE CONVECTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED THREATS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT FRI MAY 18 2012 VAZ001-002-005-181930- LEE VA-SCOTT VA-WISE VA- 222 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEE...WISE AND SCOTT COUNTIES UNTIL 330 PM EDT... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 6 MILES SOUTHWEST OF NORTON...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG STONE GAP AND JASPER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380858.